Advice for GP appointment 13th Feb - trying to reduce meds, but still very much symptomatic!

Hello All

It's been quite a while since I posted here but still keep in touch by visiting this site often. I could do with some advice please in preparation for my next doctors appointment next week. My latest blood results (31 Jan) were as follows :

TSH 0.03 (range 0.3 - 4.5 )

Free T4 25.0 (range 10 - 22)

T3 not tested

I have been on meds just over 12 months ( after months of feeling terrible - locum doctor mis-diagnosed and I was told that I should have been on medication 8 months or so before!). I currently take 150mg of Levo.

Doctor has asked to see me to discuss lowering my medication (I appreciate that I am relatively newly diagnosed), but I am still experiencing many horrible hypo symptoms ie:

Extreme fatigue (at the end if the day - have a very busy job- feels like I have 'nothing left in the tank)

Muscle / joint aches

Weird sensations in arms & legs ( feels like the blood is draining out from me) and "tingling sensations running through body)

Insomnia (can't remember the last time I had a full night s sleep)

Eating little (suppressed appetite) put putting on weight for no reason (doesn't, feel like fat though more like water retention if that makes sense)

Bloating (see above!!)

Brain fog / loss of concentration (making silly mistakes at work which is not like me at all)

Feeling the cold ( fingers and toes like blocks of ice)

Heart Palps (mainly at night) & associated anxiety

Night Sweats

Very emotional

No period since August last year

Loss of libido

In addition to thyroid bloods and in consideration of the last few symptoms (and my age 48), I've also had menopausal tests one of which shows I am in menopausal range and the other shows I am post menopause!), so I guess you could say my hormones are all over the place!

In the past and prior to hypo diagnosis, I have suffered from other auto immune issues - ie loss of skin pigmentation under arms, and a really horrible rash which turned in angry red wheals on the palms of both hands. Had to wear gloves for 6 moths - that was about 10 years ago.

I will be seeing a lady doctor next week to discuss as I am losing faith in my own (male) doctor. During my last visit, when talking about the weight issue, he recommended doing Triathlon's because he does them ( and so can eat whatever he wants and not put on any weight.....oh please!)

So.....could you let me any thoughts / advice for my doctors appt? Thank you all in advance.

X

6 Replies

oldestnewest
  • First of all I would say to your male doctor - I'll switch my hypo with you, so that it will enable me to Triathlon.

    My TSH is 0.01 and am fine but I had to switch levo for another product:--

    Dr Toft, ex of the British Thyroid Association has said that some need a suppressed TSH or the addition of T3 to be well. This is an excerpt and if you need a copy of the article in Pulse to give to your GP email Louise.Warvill@Thyroiduk.org.

    Many GP's do not know much about thyroid problems other than telling you how well you are by looking at the TSH level. They do not take account of your clinical symptoms.

    Research around the world have shown that patients on replacement T4 (keeping levels within range) gain weight.

    thyroidscience.com/editoria...

    Some excerpts:-

    1.

    Based on these two beliefs, the doctors dogmatically pronounced that all hypothyroid patients should be treated with Synthroid. The doctors’ pronouncement was thoughtless parroting of a sound bite from the corporation’s marketing campaign—a campaign so effective that Synthroid eventually became the third most-prescribed drug in the U.S.

    In my view, the doctors who parroted the Synthroid marketing hype should feel shame; they allowed themselves to be duped by a sales campaign for a product that was—and still is!—no more reliable than any other thyroid hormone product. In previous publications, I have cited the FDA evidence for Synthroid’s lack of reliability.

    Of course, Synthroid isn’t the only thyroid hormone product with reliability problems. In my experience, no brand of thyroid hormone is especially reliable. By this, I mean that fairly often, patients find that the potency of the thyroid hormone products they’re taking is lower than the label states.

    If you’re new to the use of thyroid hormone, and you’re up to a dose that should be working for you, but you’re not benefiting from it, be sure to let your doctor and your pharmacist know. The dosage range that’s safe and effective for most patients is between 2-to-4 grains (120-to-240 mg) of desiccated thyroid. The equivalent dosage range for T4 is 200-to-400 mcg (0.2-to-0.4 mg). If you’re not improving within this dosage range, you may have thyroid hormone resistance, or the potency of the tablets or capsules you’re using may be lower than what’s stated on the label.

    2.

    Four studies I discuss in the critique showed that T4-replacement and T4/T3-replacement leave many hypothyroid patients suffering from hypothyroid symptoms. A fifth study I cite suggests that some patients on T4-replacement develop potentially fatal diseases. The patients also regularly used drugs to control their symptoms of hypothyroidism and the other associated diseases. Other studies I cite showed that patients taking higher-than-replacement doses of thyroid hormone have superior treatment results.

    3.

    I recommend that you send a copy of the critique to the endocrinologist and the other doctor who've restricted you to T4-replacement. And I suggest you ask them: "In view of this critique of replacement studies, and in view of my continuing hypothyroid symptoms, can you, in good conscience, still restrict me to T4-replacement?"

    If their answer is yes, your recourse is to find an alternative doctor who’ll cooperate in treating you with a more effective approach to thyroid hormone therapy. The number of such doctors is growing. So with a little persistence, you should find one who’ll help you fully recover your health.

    web.archive.org/web/2010122...

  • If you cursor down to question dated January 25, 2002 you will see what Dr Lowe says about adjusting thyroid hormones.

    web.archive.org/web/2010122...

  • Shaws

    Thank you so much for your response. I wil read through and the links later tonight. Will let you know howI get on.

    X

  • Shaws has given great advice and info. You might also want to get your iron, ferritin, vitamin B12, folate and vitamin D checked. People with hypothyroidism are often deficient in these and these deficiencies can contribute to symptoms and also prevent the cells in your body from using the thyroxine. Your ferritin will probably need to be above 70-90 and your B12 above 500 for you to feel properly well. People with hypothyroidism have a difficult time absorbing the above so it is really quite important to get them tested if your GP will agree. This is on top of what Shaws suggests, not instead of.

    Carolyn x

  • If you are not well on the dosage you are on then do not agree to it being lowered!! In my view its easy to let the doctor lower your meds but they won't agree to raise them if you need it!!

  • In addition to the above, its important to check vitamin B12 levels. Its easy and cheap for the doctor to do. Beware of the doctor using the out of date reference range. The Pernicious Anaemia Society recommend a lower limit of 450. GPs may not do anything if your B12 is above 180. Another case of treating the out of date reference range not the patient. If you get no joy from your GP re B12 then you can supplement yourself by buying B12 yourself. Its a supplement not a medicine so its properly legal. The best over the counter B12 is sub lingual methylcobalimin to be placed under the tongue and slowly dissolved.

You may also like...